North Dakota, 2011

Flooding in North Dakota, July 1 to 31, 2011

July 1 to 31, 2011 · NWS BIS · 4 events in 4 counties and zones

5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Montana as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

This was part of historic flooding in North Dakota with statewide costs estimated around 1.5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Montana as well. Rocky Mountain snowpack was four to six times normal. Flooding was along the Missouri River from the Montana border to Garrison Dam. Dams were overwhelmed by the amount of water. Flooding included river, ground, and overland types. Oil wells were shuttered. Estimated damages were around $400,000 and that is not all inclusive. There was a significant loss to agriculture by not being able to plant. A tremendous flood fight was waged against the river, and that cost is not included here. Storm Data cannot reflect the scope of this event. Information is what was available at the time of this writing. Refer to newspaper articles and other federal, state, and local sources for detailed information.

Here are some facts about the flooding in North Dakota provided by North Dakota Emergency Management. The total estimated flood cost was around $1.5 billion. Individual and housing assistance was $323 million; small business $248 million; home and business reconstruction $452 million; public response, recovery, and mitigation $480 million; disaster unemployment for 866 claims was $2.3 million; and the public finance authority disaster loan program approved $56.6 million. Public infrastructure costs were $320 million. Of the state's 53 counties, 48 were impacted, along with three tribal nations.

The Missouri River was in flood in every state in the United States of America that it runs through. This was a multi-state disaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 30, 10:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1158 PM CDT THU JUN 30 2011

.UPDATE...POPS/WX.

&&

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS THE NEXT SHORTWAVE
OVER NORTH CENTRAL WYOMING MOVING NORTHEAST WITH TIME. THIS IS BEING
REFLECTED WITH SHOWERS AND SCATTERED THUNDERSTORMS ON REGIONAL RADAR
WHICH WERE PUSHING THROUGH SOUTHWESTERN NORTH DAKOTA AND WILL SOON
MOVE INTO SOUTH CENTRAL NORTH DAKOTA BY 06Z. OVERALL EXPECT THE
THUNDERSTORMS TO REMAIN NON-SEVERE AS THE BEST OMEGA/FORCING
REMAINS OVER CENTRAL SOUTH DAKOTA. SPEAKING OF THIS...THERE IS A
COMPLEX OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA AT
THIS TIME WHICH WILL NEED TO BE WATCHED CLOSELY THE REST OF THE
NIGHT AS THEY MOVE NORTHEAST...LIKELY MOVING INTO OUR SOUTHEASTERN
ZONES AFTER 06Z. DRIER AIR MOVES IN LATE TONIGHT FROM WEST TO EAST
WITH A DECREASE IN SHOWERS FRIDAY MORNING. THE REST OF THE
FORECAST IS ON TRACK.

&&

.AVIATION...SHOWERS AND SCATTERED THUNDERSTORMS CURRENTLY MOVING ACROSS
SOUTHWEST NORTH DAKOTA WILL CONTINUE TO ADVECT EAST AND SLIGHTLY
NORTH THROUGH 12Z. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS
(HEAVIER INTENSITY CURRENTLY) OVER CENTRAL SOUTH DAKOTA WILL ALSO
CONTINUE TO ADVECT NORTHEAST TOWARDS SOUTH CENTRAL/SOUTHEASTERN
NORTH DAKOTA...PROJECTED TO CROSS THE SD/ND BORDER 06-08Z.
KDIK...KBIS...AND KJMS WILL HAVE THE BEST CHANCE OF RECEIVING
ACCUMULATING PRECIPITATION...WITH THE HEAVIER AMOUNTS MAINLY OVER
FAR SOUTHERN ND POSSIBLY IMPACTING KJMS AROUND 08-10Z. OVERALL VFR
CONDITIONS SHOULD PREVAIL AT ALL TAF SITES THROUGHOUT THE PERIOD.
PERIODS OF MVFR-IFR CIGS/VIS ARE POSSIBLE AT THE SOUTHERN TERMINALS
MENTIONED ABOVE THROUGH 12-15Z WITH ANY HEAVIER RAINFALL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
AVIATION...NH
Hazardous weather outlook, Jun 30, 11:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1210 AM CDT FRI JUL 1 2011

NDZ020-022-023-025-034>037-040>048-050-051-020515-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
1210 AM CDT FRI JUL 1 2011 /1110 PM MDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS...SOME WITH GUSTY WINDS AND HEAVY
RAINFALL CAN BE EXPECTED THE REST OF TONIGHT MAINLY SOUTH OF THE
INTERSTATE 94 CORRIDOR...ESPECIALLY ACROSS THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY
FRIDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
SOUTHERN NORTH DAKOTA SATURDAY...AND CENTRAL NORTH DAKOTA
SUNDAY...WITH A BETTER CHANCE POSSIBLE ON INDEPENDENCE
DAY...MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OFFICE IN BISMARCK.

NDZ001>005-009>013-017>019-021-031>033-020515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
STARK-
1210 AM CDT FRI JUL 1 2011 /1110 PM MDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHERN NORTH
DAKOTA SATURDAY...WITH A BETTER CHANCE POSSIBLE ON INDEPENDENCE
DAY MONDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
THE SOUTHWEST ON TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Mountrail

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mountrail County, 67.71 mi WSW of Sanish to 19.67 mi WSW of White Earth
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

Flood, Williams

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Williams County, 17.28 mi S of Buford to 54.63 mi NW of Trenton
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

Flood, Dunn

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Dunn County, 62.65 mi WNW of Killdeer to 23.18 mi NW of Killdeer
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

Flood, McKenzie

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
McKenzie County, 7.15 mi SSE of Fairview to 14.02 mi N of Fairview
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356400, 356403, 356402, 356404.